International Overdose Awareness Day: Helping to Save Lives

Please complete the form below. Required fields are marked with an asterisk.




Aug 30, 2016

International Overdose Awareness Day: Helping to Save Lives


Recoveryas.com will join dozens of organizations in the U.S. and abroad participating in the 2016 International Overdose Awareness Day on Wednesday, August 31. The day honors and remembers those who have lost their lives to an overdose.

International Overdose Awareness Day: Helping to Save Lives

About International Overdose Awareness Day

Wearing silver on International Overdose Day can signify the passing of someone held dear and sends out a message that the tragedy of overdose death is preventable. It also acknowledges the grief felt by families and friends remembering those who have met with death or permanent injury as a result of drug overdose.

The occasion is also an opportunity to educate policymakers and the public about a variety of proven solutions, such as “911 Good Samaritan” laws and the life-saving opiate overdose reversal medication, naloxone (Narcan).

Drug overdoses are the leading cause of injury deaths in the United States, at nearly 44,000 per year or five deaths per hour. These deaths have more than doubled in the past 14 years, and half of them are related to prescription drugs (22,000 per year). Overdose deaths now exceed motor vehicle-related deaths in 36 states and Washington, D.C.

The way to prevent the overdose death of someone you love is to contact recoveryas.com to get them into treatment for their addiction now. Recoveryas.com is a substance abuse treatment placement service that will match your loved one’s recovery needs to the rehab treatment facility that is best suited to their individual situation—all at no charge.

2016 Theme: Join the Voices of Recovery: Our Families, Our Stories, Our Recovery!

The theme for 2016 is Join the Voices of Recovery: Our Families, Our Stories, Our Recovery! Remembering those who have died or been injured because of overdose is an important part of International Overdose Awareness Day. If you would like to honor somebody, we would love to hear your stories of recovery. You can find more information on how to share your story on our Share Your Addiction Recovery Stories page.

International Overdose Awareness Day: Helping to Save Lives

How does someone overdose?

An overdose happens when you take too much of a drug, whether it is an illegal substance, over-the-counter medication or a prescription drug. Illicit drugs, used to get high, may be taken in overdose amounts when a person’s metabolism cannot detoxify the drug fast enough to avoid unintended side effects. An overdose can lead to serious medical symptoms, including death.

Drug overdoses may be intentional, but they can also be accidental. The severity of an overdose depends on the drug, the amount taken and the individual. There are a number of signs and symptoms that show someone has overdosed, and these differ with the type of drug used and how it was ingested into the body.

What do tolerance and half-life have to do with overdose?

When a person uses a drug repeatedly, they develop tolerance to it. This means they need to use more of the substance to get the same result. Similarly, if a person hasn’t been using regularly or if they’ve not been able to get drugs, their tolerance will drop. When people take their usual amount of drugs after a break from using, it could be too much for the body to cope with and lead to an overdose. This is why high-risk situations for drug overdose include post-release from prison, detox, and rehab. Someone on naltrexone (Narcan®) can also be at risk if they use soon after stopping oral medication or skipped a dose or when the effects of a naltrexone implant have ceased.

“Half-life” refers to the time it takes for a drug to drop to half the strength of its original dose. Some drugs have a long half-life, for example, some benzodiazepines. If a person has used yesterday, they may still have enough in their system today to overdose if they use more. Diazepam (Valium®) has one of about 24 hours, so if you took 20mg yesterday you would still have approximately 10mg of diazepam active in your system today. If you were then to use heroin or morphine, you would have an increased risk of overdose as you would be using the opioids in addition to that 10mg of diazepam.

How to Get Help for Drug and Alcohol Abuse

What to do if someone has overdosed

Always call 911 if someone has stopped breathing, has lost consciousness or is having seizures.

While you are waiting for an ambulance be sure to keep the person awake; don’t let them go to sleep. They may get irritated with you, but do whatever you have to do to keep them awake. Try shaking them to rouse them, and keep them talking if you can. If you cannot keep them awake, watch their breathing closely. If they stop breathing, begin CPR. Keep doing this until the Emergency Medical Team arrives.

It is rare for someone to die immediately from an overdose. When people survive, it’s because someone was there to respond.

How to prevent overdose?

If you or a loved one has become addicted to drugs and/or alcohol, you can prevent an overdose by conquering that addiction with treatment at the best rehab center for your situation. The knowledgeable addiction specialists at recoveryas.com will guide you through the steps from choosing the right facility through travel arrangements and the admission process.

Make a life-saving call today to recoveryas.com at 1 (877) 968-6283. The call is toll-free and you will never be charged for our services.

 

NEED HELP?
THE ROAD TO RECOVERY IS ONE CALL AWAY

WE'RE AVAILABLE 24/7

 877.968.6283
REQUEST A CALL

  REQUEST A CALL

1 Comment

Leave a Reply

Your email address will not be published. Required fields are marked *

*

Social media & sharing icons powered by UltimatelySocial